Algebraic & Geometric Topology

Dimension functions for spherical fibrations

Cihan Okay and Ergün Yalçin

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given a spherical fibration ξ over the classifying space B G of a finite group G we define a dimension function for the m –fold fiber join of ξ , where m is some large positive integer. We show that the dimension functions satisfy the Borel–Smith conditions when m is large enough. As an application we prove that there exists no spherical fibration over the classifying space of Qd ( p ) = ( p ) 2 SL 2 ( p ) with p –effective Euler class, generalizing a result of Ünlü (2004) about group actions on finite complexes homotopy equivalent to a sphere. We have been informed that this result will also appear in upcoming work of Alejandro Adem and Jesper Grodal as a corollary of a previously announced program on homotopy group actions due to Grodal.

Article information

Algebr. Geom. Topol., Volume 18, Number 7 (2018), 3907-3941.

Received: 30 October 2017
Revised: 1 June 2018
Accepted: 11 June 2018
First available in Project Euclid: 18 December 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55M35: Finite groups of transformations (including Smith theory) [See also 57S17]
Secondary: 55S10: Steenrod algebra 55S37: Classification of mappings

group actions Smith theory spherical fibrations Lannes' $T$–functor


Okay, Cihan; Yalçin, Ergün. Dimension functions for spherical fibrations. Algebr. Geom. Topol. 18 (2018), no. 7, 3907--3941. doi:10.2140/agt.2018.18.3907.

Export citation


  • A Adem, J Grodal, Homotopical group actions and periodicity, in preparation
  • A Adem, J H Smith, Periodic complexes and group actions, Ann. of Math. 154 (2001) 407–435
  • C Allday, V Puppe, Cohomological methods in transformation groups, Cambridge Studies in Advanced Mathematics 32, Cambridge Univ. Press (1993)
  • A H Assadi, Some local-global results in finite transformation groups, Bull. Amer. Math. Soc. 19 (1988) 455–458
  • D J Benson, J F Carlson, Complexity and multiple complexes, Math. Z. 195 (1987) 221–238
  • A K Bousfield, D M Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics 304, Springer (1972)
  • J F Carlson, L Townsley, L Valeri-Elizondo, M Zhang, Cohomology rings of finite groups, Algebra and Applications 3, Kluwer Academic, Dordrecht (2003)
  • G Carlsson, On the rank of abelian groups acting freely on $(S\sp{n})\sp{k}$, Invent. Math. 69 (1982) 393–400
  • T tom Dieck, Transformation groups, De Gruyter Studies in Mathematics 8, de Gruyter, Berlin (1987)
  • W G Dwyer, C W Wilkerson, Smith theory and the functor $T$, Comment. Math. Helv. 66 (1991) 1–17
  • W G Dwyer, C W Wilkerson, Homotopy fixed-point methods for Lie groups and finite loop spaces, Ann. of Math. 139 (1994) 395–442
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser, Basel (1999)
  • J Grodal, J H Smith, Algebraic models for finite $G$–spaces, Oberwolfach Rep. 4 (2007) 2690–2692
  • I Hambleton, O Ünlü, Examples of free actions on products of spheres, Q. J. Math. 60 (2009) 461–474
  • A Heller, I Reiner, Representations of cyclic groups in rings of integers, I, Ann. of Math. 76 (1962) 73–92
  • J Lannes, Sur les espaces fonctionnels dont la source est le classifiant d'un $p$–groupe abélien élémentaire, Inst. Hautes Études Sci. Publ. Math. 75 (1992) 135–244
  • J H Long, The cohomology rings of the special affine group of ${\mathbb F}_p^2$ and of $\mathrm{PSL}(3,p)$, PhD thesis, University of Maryland (2008) \setbox0\makeatletter\@url {\unhbox0
  • J P May, Simplicial objects in algebraic topology, Van Nostrand Mathematical Studies 11, Van Nostrand, Princeton, NJ (1967)
  • R Oliver, Free compact group actions on products of spheres, from “Algebraic topology” (J L Dupont, I H Madsen, editors), Lecture Notes in Math. 763, Springer (1979) 539–548
  • L Schwartz, Unstable modules over the Steenrod algebra and Sullivan's fixed point set conjecture, Univ. Chicago Press (1994)
  • D P Sullivan, Geometric topology: localization, periodicity and Galois symmetry, $K\!$–Monographs in Mathematics 8, Springer (2005)
  • R G Swan, Periodic resolutions for finite groups, Ann. of Math. 72 (1960) 267–291
  • O Ünlü, Constructions of free group actions on products of spheres, PhD thesis, University of Wisconsin (2004) \setbox0\makeatletter\@url {\unhbox0